Wyoming, 2021

High Wind in Wyoming, June 10, 2021

June 10, 2021 · NWS RIW · 8 events in 8 counties and zones

An combination of favorable jet position, a cold frontal passage and strong mid level winds mixing to the surface brought high winds to much of the state. The epicenter of the wind was in Park County, especially near Cody, Wyoming.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

An combination of favorable jet position, a cold frontal passage and strong mid level winds mixing to the surface brought high winds to much of the state. The epicenter of the wind was in Park County, especially near Cody, Wyoming. A wind gust of 84 mph was reported north of Cody, Wyoming, with a gust of 80 mph to the south. Numerous branches and several trees were downed by the wind, causing numerous power outages. On Highway 120, six trucks were blown over by the high wind. The rodeo in Cody, Wyoming was cancelled for the first time in at least 17 years due to the wind. Wind gusts over 58 mph were also reported in Fremont, Johnson, Lincoln, Natrona and Sweetwater Counties in central and southwest Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 10, 10:50 AM MST, 1 hour 18 minutes earlier.

Area forecast discussion, Jun 10, 10:50 AM MST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1150 AM MDT Thu Jun 10 2021

.SHORT TERM...Today through Friday
Issued at 300 AM MDT Thu Jun 10 2021

Hold onto your hats today because very strong winds will occur
across the region this afternoon. A very strong, mostly dry cold
front will move across the region today. The cold front will push
into the far west between 11 AM and Noon and move west to east
during the afternoon. The cold front should move out of the CWA
between 5 and 7 PM this evening. Behind the cold front, temperatures
will drop through the rest of the day. The main concern, as
mentioned earlier, will be the very gusty winds. Very large 3-hr
pressure rises behind the front of 10 to 15 mb, as well as amply
strong 700mb flow, will create winds strong enough to blow around
lawn furniture, hats, roof shingles, and other loose objects. Wind
gusts up to 65 to 70 mph are possible, especially across the south
and areas east of the Divide. High Wind Warnings remain in effect
for these areas through late this evening.

Behind the cold front, scattered to isolated showers and
thunderstorms are also possible across the far west and northern
areas late in the afternoon through the evening. The primary concern
with any shower and thunderstorm activity will be strong outflow
winds. Small hail is also possible in stronger storms, but our main
area of concern will be with the gusty winds.

Critical fire weather is also a huge concern today. RHs will remain
critical, as well as temperatures, which will be much above normal.
Wording in the high wind warning will take care of the fire weather
concerns today. Please see the fire weather discussion below for
more specific fire weather related concerns and forecasts.

Winds and thunderstorm activity will diminish late this evening,
primarily before midnight. Friday, temperatures will be cooler with
lighter winds. Dry conditions are expected to continue through
Friday. Do not get too accustomed to the pleasant temperatures,
however.

.LONG TERM...Friday night through Thursday
Issued at 300 AM MDT Thu Jun 10 2021

Just about all of the long range forecast will be hot and dry.
Temperatures Saturday will be similar to yesterday, with upper 80s
to lower 90s east of the Divide and 80s west of the Divide. Then,
things will really crank up Sunday. Ridging over the southwest
should retrograde a bit, with the ridge axis building over the area
through the weekend and into early next week. 500mb heights look to
peak on Tuesday, with values approaching 6000 meters in some areas.
This will be the definition of a so called "Death Ridge." As a
result, this will lead to a prolonged period of likely record
setting temperatures as we head toward the Summer Solstice. The
hottest spots, like Greybull, Worland and Thermopolis have a good
chance to crack the century mark from Monday through Wednesday.
Isolated locations east of the Divide will also likely reach 100
degrees. Elsewhere, 90s will be widespread across the lower
elevations. This pattern should limit the chance of convection
across the area. The best chance would be Monday, with a shortwave
moving across the area. The other will be on Thursday, when the
ridge begins to flatten and weaken a bit. But even on these days,
the chances are small enough that we did not include it in the grids.

The main threat through the period will be fire weather. It will
certainly be hot enough, and humidity will be plenty low, falling
into the single digits for many locations. This will also lead to RH
recovery overnight to be poor. The one variable each day will be
wind. With the ridge over the area, low level winds do not look
tremendously strong any day. With the shortwave, Monday may have the
greatest threat. However, at this point, no day looks to have enough
wind for slam dunk critical fire weather through the period. But
there will still be a risk with the hot temperatures and low
humidity.

&&

.AVIATION...For the 18Z TAFS through 18Z Friday
Issued at 1150 AM MDT Thu Jun 10 2021

Southwest winds will continue to increase as the front approaches.
Direction will shift to the west/northwest after the front passes
this evening, 00Z to 03Z time frame. Speeds of 40 to 50 kts at KBPI,
KPNA, KRKS, KRIW AND KCPR. Winds will gradually decrease after
03Z/Fri with generally moderate winds by late tonight. KJAC could
see VCTS or VCSH between 19Z and 23Z Thursday with frontal passage
with VCSH possible near KBPI, KPNA and KCOD. Any shower or
thunderstorm could have erratic wind gusts 40 knots or greater.
Conditions should remain generally VFR through the period although
brief MVFR conditions are possible in and around any shower or
thunderstorm.

&&

.FIRE WEATHER...
Issued at 300 AM MDT Thu Jun 10 2021

Critical fire weather conditions are expected today across much of
the region. A strong, mostly dry cold front will move across the
region from west to east between Noon and 1800 this afternoon. With
the cold front, very gusty winds will occur. Winds 30 to 40 mph with
gusts 55 to 60 mph are expected, with gusts up 70 mph possible.
Winds will shift from southwest to west with the frontal passage.
Scattered showers and isolated thunderstorms are possible across the
far west and northern areas during the late afternoon. Gusty and
erratic winds will likely occur with these showers and
thunderstorms. Winds, and any shower and thunderstorm activity, will
diminish around midnight. RH recoveries will be good to excellent
overnight with temperatures decreasing and RHs increasing behind the
front. Friday will be cooler and dry. The heat returns for the
weekend and record heat is expected by Sunday and continuing through
midweek, with no chances of wetting rain. RH recovery at night
through this time is expected to be poor.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 10 AM this morning to 9 PM MDT this
evening for WYZ019-026>030.

High Wind Warning from 3 PM this afternoon to 11 PM MDT this
evening for WYZ003-010-011-017-020.

&&

SHORT TERM...Fisher
LONG TERM...Hattings
AVIATION...Swanson/LaVoie
FIRE WEATHER...Fisher
Hazardous weather outlook, Jun 10, 2:15 AM MST, 9 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
315 AM MDT Thu Jun 10 2021

WYZ001>020-022>030-111300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
315 AM MDT Thu Jun 10 2021

This Hazardous Weather Outlook is for Western and Central
Wyoming.

...High Wind Warnings are in effect for this afternoon and
evening across the south and low elevations east of the Divide...

.DAY ONE...Today and Tonight.

Strong wind gusts likely east of the Continental Divide and
across southwest Wyoming this afternoon and evening as a cold
front blasts east through the region. Also, elevated fire
weather conditions are expected for many of the same areas.

Scattered showers and isolated thunderstorms are possible across
the far west and across the north late this afternoon into this
evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Sunday through Wednesday...Another round of unseasonably warm
weather arrives with temperatures 15 to 20 degrees above normal.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 high wind. Local standard time, as filed.

High Wind, Natrona County Lower Elevations

When
June 10, 12:08 PM MST to 3:29 PM MST
Where
Natrona County Lower Elevations forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

A 58 mph just was reported at the Natrona County airport. A 60 mph wind gust was reported near Hat Six road to the east of Casper, Wyoming.

High Wind, East Sweetwater County

When
June 10, 2:12 PM MST to 3:40 PM MST
Where
East Sweetwater County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
41.660, -108.879 (the zone’s center; the record gives no point)

A wind sensor along Interstate 80 reported a 63 mph just near Tipton, Wyoming.

High Wind, Cody Foothills

When
June 10, 4:46 PM MST to 8:18 PM MST
Where
Cody Foothills forecast zone
Measured
73 kt (84 mph) measured gust
Property damage
$50,000
Reported by
Mesonet
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

Widespread high wind occurred in vicinity of Cody, Wyoming. In Cody, numerous limbs were snapped off and some trees were uprooted or snapped, causing blocked roads and power outages. Along Highway 120, six tractor trailers were overturned by the high winds. A trailer was also tipped over along Highway 296 north of town.

High Wind, South Lincoln County

When
June 10, 5:18 PM MST
Where
South Lincoln County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
42.264, -110.656 (the zone’s center; the record gives no point)

A 58 mph gust was reported to the west of Kemmerer, Wyoming.

High Wind, Wind River Basin

When
June 10, 5:37 PM MST
Where
Wind River Basin forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
NWS Employee
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

A retired NWS employee reported a 66 mph gust west of Riverton, Wyoming.

High Wind, Lander Foothills

When
June 10, 7:04 PM MST
Where
Lander Foothills forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

A 61 mph wind gust was reported at the Lander, Wyoming airport.

High Wind, Northeast Johnson County

When
June 10, 7:15 PM MST to 7:56 PM MST
Where
Northeast Johnson County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

A 62 mph wind gust was recorded at the Johnson County airport near Buffalo, Wyoming.

High Wind, Southeast Johnson County

When
June 10, 9:01 PM MST
Where
Southeast Johnson County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

A 58 mph wind gust was recorded near Kaycee, Wyoming.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 964939, 964796, 964941, 964795, 964938, 964940, 964797, 964798.